Alert archive / New York / Frost Advisories in 2016

Frost Advisory 9, NWS New York, NY

October 31, 2016Suffolk County, Westchester County, New York

NWS New York, NY issued this frost advisory at Oct 31, 2016, 3:47 AM EDT for Suffolk County, Westchester County, New York. It took effect at Nov 1, 2016, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2016, 3:47 AM EDT (07:47 UTC)
In effect from
Nov 1, 2016, 12:00 AM EDT
Expired
Nov 1, 2016, 9:00 AM EDT
In force
9 hr
Issued by
NWS New York, NY

Counties Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 36 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WWUS71 KOKX 310747
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
347 AM EDT MON OCT 31 2016

...FROST TONIGHT IN PARTS OF SOUTHEASTERN NEW YORK WHERE THE
GROWING SEASON IS STILL ACTIVE...

NYZ071-078>081-312115-
/O.NEW.KOKX.FR.Y.0009.161101T0400Z-161101T1300Z/
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
347 AM EDT MON OCT 31 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY.

* TEMPERATURES...IN THE MID 30S IN MOST PLACES. TEMPERATURES IN
  THE LONG ISLAND PINE BARRENS REGION SHOULD DROP INTO THE MID 20S
  TO LOWER 30S. 

* TIMING...LATE TONIGHT INTO EARLY TUESDAY MORNING. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS SHOULD BE PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS SHOULD BE PROTECTED.

&&

$$
4 follow-up statements
480 
WWUS71 KOKX 311922
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
322 PM EDT MON OCT 31 2016

...FROST TONIGHT IN PARTS OF SOUTHEASTERN NEW YORK WHERE THE
GROWING SEASON IS STILL ACTIVE...

NYZ071-078>081-010400-
/O.CON.KOKX.FR.Y.0009.161101T0400Z-161101T1300Z/
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
322 PM EDT MON OCT 31 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT TUESDAY...

* TEMPERATURES...IN THE MID AND UPPER 30S MOST PLACES.
  TEMPERATURES IN THE LONG ISLAND PINE BARRENS REGION SHOULD DROP
  INTO THE UPPER 20S TO LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY TUESDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS SHOULD BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS SHOULD BE PROTECTED.

&&

$$
907 
WWUS71 KOKX 312344
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
744 PM EDT MON OCT 31 2016

...FROST TONIGHT IN PARTS OF SOUTHEASTERN NEW YORK WHERE THE
GROWING SEASON IS STILL ACTIVE...

NYZ071-078>081-010900-
/O.CON.KOKX.FR.Y.0009.161101T0400Z-161101T1300Z/
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
744 PM EDT MON OCT 31 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT TUESDAY...

* TEMPERATURES...IN THE MID AND UPPER 30S MOST PLACES.
  TEMPERATURES IN THE LONG ISLAND PINE BARRENS REGION SHOULD DROP
  INTO THE UPPER 20S TO LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY TUESDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS SHOULD BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS SHOULD BE PROTECTED.

&&

$$
804 
WWUS71 KOKX 010719
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
319 AM EDT TUE NOV 1 2016

...FROST THROUGH 9 AM EDT THIS MORNING ACROSS PARTS OF SOUTHEAST
NEW YORK WHERE THE GROWING SEASON IS STILL ACTIVE...

NYZ071-078>081-011300-
/O.CON.KOKX.FR.Y.0009.000000T0000Z-161101T1300Z/
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
319 AM EDT TUE NOV 1 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...MAINLY IN THE LOWER TO MID 30S ACROSS SUFFOLK
  COUNTY AND SOUTHERN WESTCHESTER COUNTY.

* TIMING...THROUGH 9 AM EDT TUESDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS SHOULD BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS SHOULD BE PROTECTED.

&&

$$
661 
WWUS71 KOKX 011242
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
842 AM EDT TUE NOV 1 2016

...FROST ADVISORY EXPIRING...

NYZ071-078>081-011345-
/O.EXP.KOKX.FR.Y.0009.000000T0000Z-161101T1300Z/
SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
842 AM EDT TUE NOV 1 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

$$

JMC

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this frost advisory went out at Oct 31, 2:07 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 31, 2:07 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
207 AM EDT Mon Oct 31 2016

.SYNOPSIS...
A wave of low pressure passes along a front to the south tonight.
Canadian high pressure builds in later tonight through Monday
night. This high will be in place through the middle of the week.
A cold front approaches on Thursday, moving through Thursday
night. High pressure builds in thereafter through next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Showers with an isolated thunderstorms were exiting the
southeastern sections of Connecticut, eastern Long Island and the
coastal waters east of Fire Island Inlet at mid evening.

An upper level trough moves through tonight as a wave of low
pressure along the front passes southeast of Long Island
overnight. High pressure begins to build to the west late tonight.

Colder air ushers in behind the low with gusty northwest winds
develop. With winds aloft around 25 kt an low level cold advection
not really strong gusts may not be frequent. A big difference in
temps when compared to last night, with lows in the upper 30s and
40s. With good mixing and gusty winds in tight pressure gradient
and CAA, do not expect frost even if temps fall lower than
forecast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Behind deepening trough, ridge builds this time frame.
Lingering gusty northerly flow prevails in the morning, with a
decrease in winds as the afternoon progresses as the high nears.

Afternoon high temperatures will run a few degrees below normal.

Clear skies and light winds will set the stage for chilly temps
Monday night. Lows in the 20s and 30s can be expected, except a
little warmer across the NYC metro. Frost included in forecast,
but many locations have already experienced a freeze, which
resulted in the end of the growing season. The pine barren region
of eastern Long Island should see freezing temps. Probably not
widespread enough for freeze headlines.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Models are in reasonably good agreement for the long term. The
center of surface high pressure will push off the East Coast on
Tuesday, while aloft, ridge axis slowly moves across the Northeast.
The return flow from the high will allow for building heights and
above normal temperatures for the middle portion of the week, that's
after a near normal day in regards to temperatures on Tuesday.
Temperatures will rise from the 50s on Tuesday, to middle to upper
60s on Wednesday, and upper 60s to lower 70s for Thursday.

A surface cold front approaches from the west on Thursday and moves
through Thursday night. The associated low will pass north of the
area, so the bulk of the forcing and thus rain will pass to the
north.

Thereafter, surface high pressure builds into the area while upper
level troughing sets up over the Northeast. Prolonged period of cold
advection sets up for next weekend. Temperatures will cool to near
normal for Friday and Saturday, with below normal temperatures for
Sunday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
High pressure builds over the area into tonight.

VFR through the TAF period, with the exception of KISP/KGON/KSWF which
should see MVFR ceilings linger until possibly 8-9z. Otherwise
3500-6000 ft ceilings linger until 8-10z (from W to E), then at
most some patchy high clouds from time to time.

NW-N winds this morning around 10-15kt except 15-20kt at
KJFK/KISP/KEWR. Occasional gusts to 20-25kt possible through
around 14z. Winds become NW throughout by around mid morning at
10-15g15-20kt. Wind gusts should abate by mid-late afternoon as
the winds veer to the NNW-N. Winds become light and variable this
evening at all but KLGA/KJFK where should be N-NNE at under 10
kt.

.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Late Monday night-Tuesday...VFR.
.Tuesday night...MVFR possible. SW winds G15-20KT possible.
.Wednesday-Wednesday night...VFR. SW winds G15-20KT possible
Wednesday.
.Thursday-Thursday night...Mainly VFR...with brief MVFR possible
in afternoon/evening showers. Isolated thunderstorms are also
possible. SW winds G15-20KT possible Thursday. NW winds G20-25KT
possible Thursday night.
.Friday...VFR. NW wind G20-25KT.

&&

.MARINE...
Showers with an isolated thunderstorm end over the eastern
forecast water around 03Z.

Expect winds to increase behind a cold front and wave of low
pressure later tonight. Gusty northerly winds will prevail
through the overnight and into Monday morning before winds
diminish. SCA in effect for all waters, extending a little longer
over the ocean waters. Seas build but should not exceed 5 ft over
the ocean waters. Blended Wave watch III with near shore
prediction guidance, which has been running high lately.

Winds diminish later Monday and Monday night as high pressure
builds.

Waves should remain below 5 ft through the day Thursday. A cold
front will approach Thursday and move through Thursday night and
waves on the ocean are forecast to rise to 4 ft by Thursday, and
possibly briefly touch 5 ft Thursday night. Waves diminish
thereafter.

Winds will remain below 25 kt through the day Thursday, but as the
cold front moves through, gusts to 25-30 kt are expected from late
Thursday night through early Friday night.

&&

.HYDROLOGY...
Rainfall ends by midnight with up to an additional quarter inch to
a third of an inch across southeastern CT and eastern Long Island.

Otherwise no significant precipitation is expected.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for ANZ330-
     335-338-340-345.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ350-
     353-355.

&&

SYNOPSIS...JP/PW
NEAR TERM...JP/MET/PW
SHORT TERM...PW
LONG TERM...JP
AVIATION...Maloit
MARINE...JP/MET/PW
HYDROLOGY...JP/PW
Hazardous weather outlook, Oct 30, 4:04 AM EDT, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
404 AM EDT SUN OCT 30 2016

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-310815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
404 AM EDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

Nearby

Frost Advisories in New York, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.